Skip to main content

Gradient Estimates for a Class of Semilinear Parabolic Equations and Their Applications


In this paper we address the following parabolic equation @@ on a smooth metric measure space with Bakry–Émery curvature bounded from below for F being a differentiable function defined on \(\mathbb {R}\). Our motivation is originally inspired by gradient estimates of Allen–Cahn and Fisher-KKP equations (Bǎileşteanu, M., Ann. Glob. Anal. Geom. 51, 367–378, 2017; Cao et al., Pac. J. Math. 290, 273–300, 2017). We show new gradient estimates for these equations. As their applications, we obtain Liouville type theorems for positive or bounded solutions to the above equation when either F = cu(1 − u) (the Fisher-KKP equation) or; F = −u3 + u (the Allen–Cahn equation); or \(F=au\log u\) (the equation involving gradient Ricci solitons).

This is a preview of subscription content, access via your institution.


  1. Bǎileşteanu, M.: A Harnack inequality for the parabolic Allen–Cahn equation. Ann. Glob. Anal. Geom. 51, 367–378 (2017)

    MathSciNet  Article  Google Scholar 

  2. Brighton, K.: A Liouville-type theorem for smooth metric measure spaces. J. Geom. Anal. 23, 562–570 (2013)

    MathSciNet  Article  Google Scholar 

  3. Cao, X.D., Cerenzia, M., Kazaras, D.: Harnack estimate for the endangered species equation. Proc. Amer. Math. Soc. 143, 4537–4545 (2015)

    MathSciNet  Article  Google Scholar 

  4. Cao, X.D., Liu, B.W., Pendleton, I., Ward, A.: Differential Harnack estimates for Fisher’s equation. Pac. J. Math. 290, 273–300 (2017)

    MathSciNet  Article  Google Scholar 

  5. Calabi, E.: An extension of E. Hopf’s maximum principle with an application to Riemannian geometry. Duke Math. J. 25, 45–56 (1958)

    MathSciNet  Article  Google Scholar 

  6. Dung, H.T., Dung, N.T.: Sharp gradient estimates for a heat equation in Riemannian manifolds. Proc. Amer. Math. Soc. 147, 5329–5338 (2019)

    MathSciNet  Article  Google Scholar 

  7. Dung, N.T., Khanh, N.N., Anh, N.Q.: Gradient estimates for some f -heat equations driven by Lichnerowicz’s equation on complete smooth metric measure spaces. Manuscripta Math. 155, 471–501 (2018)

    MathSciNet  Article  Google Scholar 

  8. Fisher, R.A.: The wave of advance of advantageous genes. Ann. Eugen. 7, 355–369 (1937)

    Article  Google Scholar 

  9. Kolmogorov, A.N., Petrovskii, I.G., Piskunov, N.S.: Etude de l’équation de la diffusion avec croissance de la quantité de matiére et son application á un probléme biologique. Bull. Univ. d’Etatá, Moscou, Ser. Int. A 1, 1–26 (1937)

    Google Scholar 

  10. Li, P., Yau, S.T.: On the parabolic kernel of the schrödinger operator. Acta Math. 156, 153–201 (1986)

    MathSciNet  Article  Google Scholar 

  11. Lin, F.H., Zhang, Q.S.: On ancient solutions of the heat equation. Commun. Pure Appl. Math. 72, 2006–2028 (2019)

    MathSciNet  Article  Google Scholar 

  12. Pacard, F.: The role of minimal surfaces in the study of the Allen–Cahn equation. In: Pérez, J., Gálvez, J.A. (eds.) Geometric Analysis: Partial Differential Equations and Surfaces. Contemporary Mathematics, vol. 570, pp 137–163. American Mathematical Society, Providence, RI (2012)

  13. del Pino, M., Kowalczyk, M., Wei, J.C.: Entire solutions of the Allen–Cahn equation and complete embedded minimal surfaces of finite total curvature in \(\mathbb {R}^{3}\). J. Differ. Geom. 93, 67–131 (2013)

    MathSciNet  Article  Google Scholar 

  14. Ratto, A., Rigoli, M.: Gradient bounds and Liouville’s type theorems for the Poisson equation on complete Riemannian manifolds. Tohoku Math. J. 47, 509–519 (1995)

    MathSciNet  Article  Google Scholar 

  15. Souplet, P., Zhang, Q.S.: Sharp gradient estimate and Yau’s Liouville theorem for the heat equation on noncompact manifolds. Bull. Lond. Math. Soc. 38, 1045–1053 (2006)

    MathSciNet  Article  Google Scholar 

  16. Wu, J.-Y.: Elliptic gradient estimates for a weighted heat equation and applications. Math. Z. 280, 451–468 (2015)

    MathSciNet  Article  Google Scholar 

  17. Wu, J. -Y.: Elliptic gradient estimates for a nonlinear heat equation and applications. Nonlinear Anal. TMA 151, 1–17 (2017)

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to thank anonymous referees for their useful comments to improve the presentation of our paper. The first author thanks Ha Tuan Dung for useful comments to correct a coefficient in Theorem 1.1. This work was partially supported by NAFOSTED under grant number 101.02-2017.313.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Nguyen Thac Dung.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dung, N.T., Khanh, N.N. Gradient Estimates for a Class of Semilinear Parabolic Equations and Their Applications. Vietnam J. Math. 50, 249–259 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Gradient estimates
  • Bakry–Émery curvature
  • Smooth metric measure space
  • Harnack-type inequalities
  • Liouville-type theorems

Mathematics Subject Classification (2010)

  • Primary 32M05
  • Secondary 32H02